Wisconsin, 2009

Hail in Wisconsin, May 6, 2009

May 6, 2009 · NWS ARX · 1 event in 1 county or zone

A few thunderstorms were triggered by an upper level disturbance during the afternoon of May 6. A storm spotter reported hail up to the size of dimes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A few thunderstorms were triggered by an upper level disturbance during the afternoon of May 6. A storm spotter reported hail up to the size of dimes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 6, 1:25 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 6, 1:25 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT WED MAY 6 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY

MAIN CONCERN DEALS WITH ON/OFF PRECIPITATION CHANCES THROUGH THE
PERIOD.

CURRENTLY...WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A FAIRLY
VIGOROUS MID-LEVEL SHORTWAVE TROUGH MOVING EAST FROM THE EASTERN
DAKOTAS THROUGH EASTERN NEB/KS. LIFT AHEAD OF THIS WAVE AND DECENT
MID-LEVEL LAPSE RATES KICKING OFF A BROAD/SCATTERED AREA OF
CONVECTION ACROSS THE AREA. FAIRLY VIGOROUS UPDRAFTS/0-1KM MUCAPE IN THE
1-1.5 J/KG RANGE...COUPLED WITH WEAK WIND SHEAR WAS PRODUCING FAIRLY
INTENSE PULSE-TYPE SHRA/TS ACTIVITY PER CURRENT RADAR MOSAIC. SO
FAR...SOME SMALL HAIL/OCCASIONALLY HEAVY RAINFALL WAS INDICATED OUT
OF THE MOST INTENSE STORMS...BUT NO SEVERE YET.

LATEST SHORT TERM MODELS...INCLUDING LOCAL WRF RUNS IN GOOD
AGREEMENT IN TAKING THE MID-LEVEL TROUGH ACROSS THE AREA TONIGHT.
CAPE WILL RAPIDLY DIMINISH AFTER SUNSET...BUT FORCING WITH THE WAVE
WILL CONTINUE TO PRODUCE OCCASIONAL SHRA/TS ACTIVITY GOING INTO THIS
EVENING. EXPECT DIMINISHING TREND FROM WEST TO EAST AFTER MIDNIGHT AS
THE WAVE MAKES PASSAGE THROUGH THE AREA.

THURSDAY MORNING WILL START OF QUIET IN WEAK SUBSIDENCE BEHIND THE
DEPARTING MID-LEVEL SHORT WAVE TROUGH. BY AFTERNOON...ANOTHER WEAK
MID-LEVEL SHORTWAVE CROSSES THE PLAINS INTO IA. MEANWHILE...COOL
CYCLONIC FLOW ALOFT WILL RESIDE ACROSS THE NORTH. BOTTOM LINE RESULT
WILL BE INCREASING SHRA/ISOLD TS CHANCES GOING INTO THE AFTERNOON.
0-1KM MUCAPE ONLY INCREASES INTO THE 300-600 J/KG RANGE WITH 0-3KM
SHEAR PUSHING TO AROUND 25KT BY LATE AFTERNOON. THEREFORE...SEVERE
THREAT SEEMS MINIMAL AT THIS POINT. OTHERWISE...PLEASANT SEASONAL
TEMPERATURES EXPECTED WITH HIGHS TOPPING OFF IN THE UPPER 60S TO
LOWER 70S.

WEAK RIDGE SLIDES INTO THE AREA BY THURSDAY EVENING...ENDING SHRA/TS
CHANCES.

ACTIVE WESTERLY FLOW ALOFT USHERS IN ANOTHER VIGOROUS MID-LEVEL
SHORTWAVE TROUGH ACROSS THE AREA FRIDAY THROUGH SATURDAY MORNING FOR
ANOTHER CHANCE OF SHRA/TS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

LATEST ECMWF/GFS IN GOOD AGREEMENT THROUGH THE PERIOD. NORTHWESTERLY
FLOW ALOFT BRINGS A WEAK TROUGH INTO THE AREA SATURDAY NIGHT/SUNDAY
MORNING TIME FRAME...BUT WITH VERY LIMITED INSTABILITY AND DRIER
LOWER LEVELS...IT APPEARS PRECIPITATION CHANCES WILL BE NEXT TO NIL.
KEPT THIS PERIOD DRY FOR NOW. HIGH PRESSURE RIDGE MOVES OVER THE
AREA ON MONDAY FOR ANOTHER DRY AND SLIGHTLY WARMER DAY. RAIN CHANCES
THEN INCREASE FROM MONDAY NIGHT THROUGH WEDNESDAY IN WARM AIR
ADVECTION/MOISTURE TRANSPORT SCHEME ON THE BACK SIDE OF THE
DEPARTING HIGH AND IN ADVANCE OF A COLD FRONT MOVING TOWARD THE AREA
FROM THE PLAINS. OTHERWISE...TEMPERATURES THROUGH THE PERIOD LOOK
RIGHT AROUND SEASONAL NORMALS WITH HIGHS IN THE MID 60S TO LOWER
70S. AND LOWS IN THE 40S.

&&

.AVIATION...TONIGHT AND THURSDAY

A PASSING SHORTWAVE...ALONG WITH SOME MODERATE INSTABILITY...
MOISTURE TRANSPORT AND THETA-E CONVERGENCE WILL SLIDE ACROSS THE TAF
SITES THIS AFTERNOON. NUMEROUS SHRA/SCT TSRA WITH MVFR/LCL IFR
CIGS/VSBYS WILL SPREAD ACROSS THE TAF SITES...MAINLY BEFORE 00Z THIS
EVENING. SOME MVFR CIGS WILL LINGER INTO THE EVENING HOURS...BEFORE
PASSAGE OF THE MAIN TROUGH/SFC FRONT. A FEW SHRA/TSRA MAY ACCOMPANY
THIS FRONT ACROSS THE AREA...BUT IT APPEARS THE STRONGER FORCING/
LIFT WITH THE FRONT WILL PASS NORTH OF THE AREA. WESTERLY FLOW AND
DRIER LOW LEVEL AIR WILL SPREAD ACROSS THE TAF SITES TONIGHT BEHIND
THIS FRONT...WITH CLOUDS FROM LATE EVENING THRU THU MORNING AOA 10K
FT. SCT 5K TO 6K FT CUMULUS EXPECTED FOR THU AFTERNOON.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION..........RRS
Hazardous weather outlook, May 6, 4:00 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT WED MAY 6 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA TODAY...AS A SURFACE
FRONT AND UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION. MARGINAL
INSTABILITY WILL BUILD FOR THE AFTERNOON AND EARLY EVENING...BUT WIND
PROFILES WILL NOT BE FAVORABLE FOR STORM ORGANIZATION. STILL...SOME
STORMS COULD BECOME STRONG...PRODUCING SMALL HAIL AND STRONG WIND
GUSTS. ISOLATED SEVERE WEATHER WILL ALSO BE POSSIBLE...ESPECIALLY
IF THE INSTABILITY INCREASES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE UNSETTLED WEATHER PATTERN WILL CONTINUE INTO TUESDAY...WITH
VARIOUS WEATHER SYSTEMS BRINGING ON AND OFF SHOWER AND THUNDERSTORM
CHANCES. OVERALL...ORGANIZED SEVERE WEATHER DOES NOT LOOK LIKELY
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...LOCAL GROUPS COULD BE NEEDED THIS AFTERNOON AND
EVENING IF STRONGER...TO SEVERE STORMS DO DEVELOP.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Special weather statement, May 6, 11:26 AM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1226 PM CDT WED MAY 6 2009

IAZ008-009-MNZ086-087-094-095-061900-
DODGE-FILLMORE-HOWARD-MITCHELL-MOWER-OLMSTED-
1226 PM CDT WED MAY 6 2009

THROUGH 2 PM...NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO SPREAD EAST ACROSS THE AREA AT AROUND 20 MPH. THE STRONGER OF
THE STORMS WEST OF A ROCHESTER MINNESOTA TO SAINT ANSGAR IOWA LINE
MAY PRODUCE HAIL UP TO ONE-HALF INCH DIAMETER.

FREQUENT...DANGEROUS LIGHTENING WILL ACCOMPANY THE STORMS. LIGHTNING
CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM A STORM. MOVE INDOORS
OR FIND A VEHICLE TO TAKE SHELTER IN IF LIGHTENING APPROACHES.

RRS
Special weather statement, May 6, 12:35 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
135 PM CDT WED MAY 6 2009

IAZ011-030-WIZ053-054-061-061930-
ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-VERNON-
135 PM CDT WED MAY 6 2009

THROUGH 230 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD
SLOWLY EAST ACROSS THE AREA AT AROUND 15 MPH. THE STRONGER OF THE
STORMS ALONG THE MISSISSIPPI RIVER BETWEEN GENOA WISCONSIN AND
GUTTENBERG IOWA MAY PRODUCE HAIL UP TO ONE-HALF INCH DIAMETER.

FREQUENT...DANGEROUS LIGHTENING WILL ACCOMPANY THE STORMS. LIGHTNING
CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM A STORM. MOVE INDOORS
OR FIND A VEHICLE TO TAKE SHELTER IN IF LIGHTENING APPROACHES.

RRS
Special weather statement, May 6, 12:55 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
155 PM CDT WED MAY 6 2009

IAZ009-010-MNZ079-087-088-095-096-WIZ032-033-041-062000-
BUFFALO-FILLMORE-HOUSTON-HOWARD-LA CROSSE-OLMSTED-TREMPEALEAU-
WABASHA-WINNESHIEK-WINONA-
155 PM CDT WED MAY 6 2009

THROUGH 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
SPREAD EAST ACROSS THE AREA AT AROUND 20 MPH. THE STRONGER OF THE
STORMS BETWEEN ROCHESTER AND BLAIR AND LA CROSSE WISCONSIN TO
CALEDONIA MINNESOTA MAY PRODUCE HAIL UP TO ONE-HALF INCH DIAMETER.
THE SLOWER MOVING...HEAVY DOWNPOURS FROM THE STRONGER STORMS ARE
CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN AND LOCAL PONDING OF
WATER ON ROADS.

FREQUENT...DANGEROUS LIGHTENING WILL ACCOMPANY THE STORMS. LIGHTNING
CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM A STORM. MOVE INDOORS
OR FIND A VEHICLE TO TAKE SHELTER IN IF LIGHTENING APPROACHES.

RRS
Special weather statement, May 6, 1:39 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
239 PM CDT WED MAY 6 2009

WIZ029-033-034-041>044-053>055-061-062100-
ADAMS-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TREMPEALEAU-VERNON-
239 PM CDT WED MAY 6 2009

...STRONG THUNDERSTORMS IMPACTING WESTERN WISCONSIN...

AT 230 PM...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS OVER
MUCH OF WESTERN WISCONSIN. SOME OF THESE STORMS ARE POSSIBLE OF
PRODUCING HAIL UP TO PENNY SIZE WITH WIND GUSTS OF 40 MPH AND
OCCASIONAL LIGHTNING. THIS THREAT WILL LAST THROUGH THE LATE
AFTERNOON. MOVE INDOORS IF STORMS APPROACH YOUR AREA.

HEAVY RAIN COULD ALSO LEAD TO MINOR FLOODING OR A SHORT PERIOD OF
STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH
WATER IF THEY DEVELOP.

SHEA
Local storm report, May 6, 2:44 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
344 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 NE HOUSTON            43.81N 91.50W
05/06/2009  E0.50 INCH       HOUSTON            MN   AMATEUR RADIO

&&

SHEA
Special weather statement, May 6, 3:06 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT WED MAY 6 2009

WIZ029-032>034-041>044-053>055-061-062230-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA
CROSSE-MONROE-RICHLAND-TREMPEALEAU-VERNON-
406 PM CDT WED MAY 6 2009

...STRONG THUNDERSTORMS CONTINUE OVER PARTS OF WESTERN AND CENTRAL
WISCONSIN...

SCATTERED THUNDERSTORMS WERE HITTING PARTS OF CENTRAL AND WESTERN
WISCONSIN LATE THIS AFTERNOON. SOME OF THESE STORMS WERE PRODUCING
SMALL HAIL...WIND GUSTS UP TO 40 MPH ALONG WITH LOCALLY HEAVY RAIN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

THUNDERSTORMS WILL GRADUALLY MOVE OUT OF THE AREA AND WEAKEN AS THE
AFTERNOON ENDS. IF A STORM MOVES INTO YOUR AREA...SEEK SHELTER
INDOORS. DO NOT TAKE CHANCES WITH LIGHTNING.

SHEA

The radar

The La Crosse radar (KARX), 33 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
May 6, 3:55 PM CST
Where
Monroe County, 0.85 mi NE of Sparta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.940, -90.810

A storm spotter reported pea to dime size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161539.